Hyperosmolar Hyperglycaemic State (HHS) occurs in people with Type 2 diabetes who experience very high blood glucose levels (often over 40mmol/l). It can develop over a course of weeks through a combination of illness (e.g.infection) and dehydration.
Stopping diabetes medication during illness (e.g. Because of swallowing difficulties or nausea) can contribute, but blood glucose often rises despite the usual diabetes medication due to the effect of other hormones the body produces during illness.
HHS symptoms can frequently include:
- dry skin
- disorientation and, in later stages, drowsiness and a gradual loss of consciousness.
HHS is a potentially life-threatening emergency
Hospital treatment for HHS aims to correct dehydration and bring blood glucose down to an acceptable level by giving replacement fluid and insulin by an intravenous drip
It does not usually lead to the presence of ketones in the urine, as occurs in diabetic ketoacidosis (DKA), which is why it was previously referred to as HONK (hyperglycaemic hyperosmolar non-ketotic coma). Ketones develop when the blood glucose level is high due to lack of insulin which is needed to allow glucose to enter the cells for energy. Because people with Type 2 diabetes may still be producing some insulin, ketones may not be created.
What you can do:
- Always take your diabetes medication, even if you feel unwell and can’t eat
- If you monitor your blood glucose, you may need to test more frequently
- Contact your healthcare team if your blood glucose levels remain high (>15mmol/l)
- Drink plenty of unsweetened fluids
- If you can’t eat, replace meals with snacks and drinks, containing carbohydrate.